Importance: Checkpoint inhibition in cancer immunotherapy related to T-cell-driven mechanisms of action associated with acute macular neuroretinopathy (AMN) and diffuse retinal venulitis, an adverse event not previously described, is reported here. Objective: To describe 2 patients who developed ophthalmologic events after treatment with the programmed death 1 axis inhibitor, atezolizumab. Design, Setting, and Participants: Retrospective review of 2 patients treated with atezolizumab for metastatic breast cancer and colon cancer, respectively, who presented with AMN and diffuse retinal venulitis conducted at 2 tertiary medical centers. Main Outcomes and Measures: Multimodal imaging including near infrared, optical coherence tomography, and fluorescein angiography were used to characterize retinal vascular abnormalities. Results: Based on optical coherence tomography and multimodal imaging findings, the clinical diagnosis of AMN associated with diffuse retinal venulitis was made in these 2 patients receiving atezolizumab. Conclusions and Relevance: While only 2 cases of patients receiving the programmed death ligand 1 inhibitor atezolizumab who experienced AMN and diffuse retinal venulitis are described here, these findings suggest that patients receiving programmed death 1 axis inhibitor therapies may need to be monitored for unexpected immune-related ocular toxicity including abnormalities of the microvasculature and large retinal vessels. Further studies might investigate the potential mechanisms of retinal vascular changes associated with these therapies.
ASJC Scopus subject areas